Tornadoes · United States · Mississippi · 2005
F1 tornado, Shellmound, Mississippi, April 29, 2005
This F1 tornado ran 3.0 miles across Leflore County on April 29, 2005, touching down at 9:59 PM CDT and reaching 100 yards wide. It killed nobody, and did $400,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 29, 2005
- Touchdown
- 9:59 PM CDT (02:59 UTC)
- Path length
- 3.0 miles (4.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- County
- Leflore County
- Touchdown point
- 33.580, -90.300
- Lift-off point
- 33.600, -90.250
- Record number
- 761
What the Weather Service recorded
This tornado touched down just West-Southwest of Shellmound and moved east for 3 miles. Several trees were uprooted and snapped along the path with an area along US Highway 49E having a number of power poles snapped off at the base. An irrigation structure was picked up and moved causing significant damage to the irrigation system. Damage from this tornado was limited due to the path occurring over open farm land.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
44 minutes of warning. NWS JAN issued a tornado warning for this county at 02:15 UTC, 44 minutes before the tornado touched down, in force until 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:15 UTC | 03:00 UTC | Tornado Warning | JAN |
| 03:00 UTC | 03:24 UTC | Tornado Warning | JAN |
| 04:03 UTC | 04:30 UTC | Severe Thunderstorm Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 29, 8:50 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Apr 29, 8:50 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 850 PM CDT FRI APR 29 2005 .UPDATE...LATEST SATELLITE IMAGERY SHOWS A STRONG SHORT WAVE MOVING TOWARD THE SOUTHERN PLAINS. STATIONARY BOUNDARY WAS NOTED JUST NORTHWEST OF THE FORECAST AREA...WAITING FOR THE APPROACH OF THE STRONG UPPER SHORT WAVE. STRONG TO SEVERE THUNDERSTORMS WERE MOVING ACROSS THE NORTHWEST DELTA REGION OF MISSISSIPPI. CURRENT FORECAST APPEARS TO BE ON TRACK AS THE COLD FRONT AND THUNDERSTORMS WILL MOVE ACROSS THE REGION DURING THE OVERNIGHT HOURS. CURRENT FORECAST TEMPS AND POPS STILL APPEAR TO BE ON TRACK. && .AVIATION...WILL CONTINUE WITH CONVECTION IN THE TAFS WITH STRONGER GUSTY WINDS ACROSS THE NORTHWEST TAFS...WHERE BETTER JET DYNAMICS WILL TAKE PLACE. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM: 17
Hazardous weather outlook, Apr 29, 6:45 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 645 PM CDT FRI APR 29 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 302342- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 642 PM CDT FRI APR 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL OCCUR NORTH OF A LINE FROM BASTROP LOUISIANA...TO HOLLANDALE...VAIDEN...AND EUPORA MISSISSIPPI. HERE...THE COMBINATION OF MOISTURE...INSTABILITY...AND WIND SHEAR (WHICH IS THE CHANGE IN WIND DIRECTION/SPEED WITH HEIGHT) WILL ALLOW FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP TONIGHT ACROSS SOUTHERN ARKANSAS AND NORTHERN LOUISIANA...THEN MOVE ACROSS THIS AREA BETWEEN 8 PM AND 5 AM. TORNADOES...HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR WILL BE POSSIBLE WITH THESE STORMS. ANOTHER UPPER-LEVEL DISTURBANCE WILL PUSH A COLD FRONT FURTHER SOUTHEAST INTO THE LOWER MISSISSIPPI VALLEY TONIGHT. AS THESE FEATURES MOVE INTO OUR AREA OVERNIGHT...A SQUALL LINE OF THUNDERSTORMS IS EXPECTED MOVE ACROSS THE REGION TONIGHT. EVEN THOUGH DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE GREATEST RISK WITH THESE THUNDERSTORMS...ISOLATED TORNADOES CANNOT BE RULED OUT. THIS LINE OF THUNDERSTORMS WILL SWEEP ACROSS THE REGION OVERNIGHT...EXITING SOUTHEAST MISSISSIPPI TOWARD SUNRISE. RIGHT NOW...IT LOOKS LIKE THE GREATEST RISK OF SEEING SEVERE WEATHER WILL OCCUR BETWEEN 8 PM AND 11 PM ACROSS THE ARKLAMISS REGION...BETWEEN 11 PM AND 2 AM AROUND A LINE FROM BROOKHAVEN TO COLUMBUS...AND BETWEEN 1 AM AND 5 AM OVER EAST CENTRAL AND SOUTHERN MISSISSIPPI. ...FLOODING... HEAVY RAIN MAY RESULT IN THE PONDING OF WATER ON ROADWAYS AND OTHER LOW-LYING AREAS ACROSS AREAS NORTH OF A LINE FROM BASTROP LOUISIANA...TO CARTHAGE AND COLUMBUS MISSISSIPPI. AS THUNDERSTORMS EVOLVE THIS EVENING...THE POTENTIAL EXISTS THAT A FEW STORMS WILL MOVE REPEATEDLY ACROSS THE SAME AREA. THE COMBINATION OF SEVERAL ROUNDS OF INTENSE STORMS...AND A SQUALL LINE MOVING THROUGH THE REGION...WILL BRING THE POTENTIAL TO SEE 2 TO 3 INCHES OF RAIN IN A 3 HOUR PERIOD. AT THIS TIME...AREAS NORTH OF A LINE FROM GREENVILLE TO LEXINGTON TO KILMICHAEL HAVE THE HIGHEST RISK OF SEEING THIS LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED TONIGHT. OTHERWISE...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 29, 9:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
920 PM CDT FRI APR 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND DMG SHAW 33.60N 90.77W
04/29/2005 BOLIVAR MS EMERGENCY MNGR
TREES AND POWERLINES DOWN
&&
AEGLocal storm report, Apr 29, 9:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
938 PM CDT FRI APR 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TORNADO 2 SE SHAW 33.58N 90.75W
04/29/2005 SUNFLOWER MS LAW ENFORCEMENT
SHAW PD REPORTED TORNADO ON THE GROUND SOUTHEAST OF SHAW.
REPORT RELAYED BY BOLIVAR EOC.
&&
AEGLocal storm report, Apr 29, 9:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CDT FRI APR 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL 1 W BASTROP 32.77N 91.93W
04/29/2005 0.88 INCH MOREHOUSE LA AMATEUR RADIO
PENNY TO NICKEL SIZED HAIL.
&&
AEGLocal storm report, Apr 29, 9:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
953 PM CDT FRI APR 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HAIL BASTROP 32.77N 91.91W
04/29/2005 1.00 INCH MOREHOUSE LA AMATEUR RADIO
ON EAST SIDE OF BASTROP.
&&
AEGSpecial weather statement, Apr 29, 9:54 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 954 PM CDT FRI APR 29 2005 ARZ074>075-LAZ007>009-015-MSZ019-025>042-301000- ASHLEY AR-CHICOT AR-EAST CARROLL LA-MOREHOUSE LA- RICHLAND LA-WEST CARROLL LA-ATTALA MS-CARROLL MS- CHOCTAW MS-CLAY MS-GRENADA MS-HOLMES MS-HUMPHREYS MS- ISSAQUENA MS-LEFLORE MS-LOWNDES MS-MONTGOMERY MS- NOXUBEE MS-OKTIBBEHA MS-SHARKEY MS-SUNFLOWER MS- WASHINGTON MS-WEBSTER MS-WINSTON MS-YAZOO MS- THE NATIONAL WEATHER SERVICE HAS REPLACED TORNADO WATCH 211 WITH TORNADO WATCH 213 UNTIL 5 AM CDT FOR THE FOLLOWING AREAS... IN ARKANSAS THE NEW WATCH INCLUDES 2 COUNTIES IN SOUTHEAST ARKANSAS ASHLEY CHICOT IN LOUISIANA THE NEW WATCH INCLUDES 4 COUNTIES IN NORTHEAST LOUISIANA EAST CARROLL MOREHOUSE RICHLAND WEST CARROLL IN MISSISSIPPI THE NEW WATCH INCLUDES 19 COUNTIES IN CENTRAL MISSISSIPPI ATTALA CHOCTAW HOLMES HUMPHREYS YAZOO IN EAST CENTRAL MISSISSIPPI NOXUBEE WINSTON IN NORTH CENTRAL MISSISSIPPI CARROLL GRENADA LEFLORE MONTGOMERY WEBSTER IN NORTHEAST MISSISSIPPI CLAY LOWNDES OKTIBBEHA IN NORTHWEST MISSISSIPPI SUNFLOWER WASHINGTON IN WEST CENTRAL MISSISSIPPI ISSAQUENA SHARKEY THIS INCLUDES THE CITIES OF...CROSSETT...NORTH CROSSETT... HAMBURG...WEST CROSSETT...GREENWOOD...WEST POINT...COLUMBUS... ROLLING FORK...ANGUILLA...KOSCIUSKO...RAYVILLE...DELHI... YAZOO CITY...MACON...BROOKSVILLE...GRENADA...STARKVILLE... LAKE PROVIDENCE...DERMOTT...LAKE VILLAGE...EUDORA...WINONA... INDIANOLA...RULEVILLE...VAIDEN...NORTH CARROLLTON...CARROLLTON... BASTROP...ACKERMAN...WEIR...EUPORA...MABEN...MATHISTON...DURANT... TCHULA...LEXINGTON...PICKENS...GOODMAN...BELZONI...ISOLA... GREENVILLE...MAYERSVILLE...LOUISVILLE...OAK GROVE AND EPPS. LAZ016-023>026-MSZ043>051-053>056-059>063-301000- CATAHOULA LA-CONCORDIA LA-FRANKLIN LA-MADISON LA- TENSAS LA-ADAMS MS-CLAIBORNE MS-COPIAH MS-FRANKLIN MS- HINDS MS-JEFFERSON MS-KEMPER MS-LAWRENCE MS-LEAKE MS- LINCOLN MS-MADISON MS-NESHOBA MS-NEWTON MS-RANKIN MS- SCOTT MS-SIMPSON MS-SMITH MS-WARREN MS- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 213 IN EFFECT UNTIL 5 AM CDT FOR THE FOLLOWING AREAS... IN LOUISIANA THIS WATCH INCLUDES 5 COUNTIES IN NORTHEAST LOUISIANA CATAHOULA CONCORDIA FRANKLIN MADISON TENSAS IN MISSISSIPPI THIS WATCH INCLUDES 18 COUNTIES IN CENTRAL MISSISSIPPI COPIAH HINDS LEAKE MADISON RANKIN SCOTT SIMPSON SMITH IN EAST CENTRAL MISSISSIPPI KEMPER NESHOBA NEWTON IN SOUTH CENTRAL MISSISSIPPI LAWRENCE LINCOLN IN SOUTHWEST MISSISSIPPI ADAMS CLAIBORNE FRANKLIN JEFFERSON IN WEST CENTRAL MISSISSIPPI WARREN THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON... TALLULAH...BROOKHAVEN...WINNSBORO...NATCHEZ...MAGEE... MENDENHALL...PEARL...BRANDON...RICHLAND...FOREST...MORTON... VICKSBURG...TAYLORSVILLE...RALEIGH...CRYSTAL SPRINGS... HAZLEHURST...WESSON...JACKSON...PORT GIBSON...NEWTON...UNION... DECATUR...CONEHATTA...FAYETTE...PHILADELPHIA...PEARL RIVER... MONTICELLO...NEW HEBRON...BUDE...ROXIE...MEADVILLE...CARTHAGE... DE KALB...SCOOBA...VIDALIA...FERRIDAY...WEST FERRIDAY... JONESVILLE...HARRISONBURG...NEWELLTON... ST. JOSEPH AND WATERPROOF. MSZ018-300400- BOLIVAR MS- TORNADO WATCH NUMBER 211 REMAINS VALID UNTIL 11 PM CDT FOR THE FOLLOWING AREAS... IN MISSISSIPPI THIS WATCH INCLUDES 1 COUNTY IN NORTHWEST MISSISSIPPI BOLIVAR THIS INCLUDES THE CITIES OF...CLEVELAND.
Local storm report, Apr 29, 9:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
957 PM CDT FRI APR 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL BASTROP 32.77N 91.91W
04/29/2005 2.75 INCH MOREHOUSE LA AMATEUR RADIO
&&
AEGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 00:00Z
3.0 hours before the tornado, 141 km from the path. April 30, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -57106 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 3.4 K/km
Little Rock, AR (KLZK), 12:00Z
9.0 hours after it, 141 km from the path. April 30, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -94216 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.2 K/km
The surface observations
Greenwood/Leflore (GWO), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:53 UTC | 75 | 64 | 180° 10 kt | 1005.4 | VCTS | |
| 02:13 UTC | 75.2 | 64.4 | 180° 11 kt | 1005.1 | VCTS | |
| 02:38 UTC | 75.2 | 62.6 | 180° 17 kt | 23 | 1004.7 | |
| 02:53 UTC | 76 | 63 | 190° 24 kt | 27 | 1004.4 | TS |
| 03:43 UTC | 77 | 62.6 | 270° 9 kt | 1006.1 | ||
| 03:53 UTC | 74 | 64 | 260° 7 kt | 1006.1 | -RA | |
| 04:05 UTC | 73.4 | 64.4 | 270° 5 kt | 1006.1 | VCTS -RA | |
| 04:28 UTC | 71.6 | 66.2 | 280° 13 kt | 17 | 1007.1 | +TSRA |
| 04:35 UTC | 69.8 | 66.2 | 230° 9 kt | 17 | 1006.4 | +TSRA BR |
| 04:45 UTC | 69.8 | 66.2 | 240° 10 kt | 15 | 1006.8 | -TSRA BR |
| 04:53 UTC | 69 | 66 | 240° 10 kt | 1007.1 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 148 km away, was scanning. The volume nearest the touchdown began at 03:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of April 29, 2005
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.